June 17, 2021 05:44 (IST)
Follow us:
facebook-white sharing button
twitter-white sharing button
instagram-white sharing button
youtube-white sharing button
Fire breaks out on ninth floor of Delhi's AIIMS, no injuries reported | More than 32 lakh vaccine doses administered across country so far: Centre | Nine more cities in India receive Russia's Sputnik V vaccines | BJP's BL Santosh arrives in Tripura to prevent exodus to TMC | Ahead of possible third COVID-19 wave, Delhi to have 5,000 health assistants: Arvind Kejriwal
Covid-19: Misuse of steroids responsible for growing mucormycosis cases, says AIIMS chief Mucormycosis | Black Fungus
Image Credit: wikipedia.org

Covid-19: Misuse of steroids responsible for growing mucormycosis cases, says AIIMS chief

India Blooms News Service | @indiablooms | 15 May 2021, 07:57 pm

New Delhi/IBNS: AIIMS director Dr. Randeep Guleria on Saturday said misuse of steroids is the main cause behind the cases of mucormycosis infection  commonly known as the 'Black Fungus' as he warned against the rise in the rare infection.

Guleria said patients who are diabetic or Covid-19 positive and are taking steroids are at an increased chance of contracting the fungal infection.

He asserted that the misuse of steroids must be stopped, and underscored that such secondary infections, bacterial and fungal, are causing more deaths amid rising Covid-19 cases.

Therefore, protocols of infection control practices at hospitals must be followed strictly, he said.

The Central government issued a new advisory asking people to be extra careful about infection protocols as the mucormycosis fungus makes way into the body through scrape, cut, burn, or other types of skin trauma when the skin comes in contact with fungal spores which in soil, air, and even in food, said the AIIMS chief.

Dr. Guleria said only a few cases of mucormycosis were reported before Covid-19 sincethe mucormycosis spores are of low virulence and its instances of causing infection are rare. 

A large number of cases have surfaced only in recent times due to Covid-19 outbreak which has affected the immunity of those infected, he said.

This is particularly because steroids like dexamethasone also suppress the immune system, Dr Guleria added, asserting that it is necessary to exercise extra caution in its use, now more so than ever.